Alert archive / Pennsylvania / Special Weather Statements in 2009
Special Weather Statement, NWS State College, PA
NWS State College, PA issued this special weather statement at Jul 1, 2009, 4:18 PM EDT for Cambria County, Pennsylvania. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2009, 4:18 PM EDT (20:18 UTC)
- Expired
- Jul 1, 2009, 4:45 PM EDT
- In force
- 27 min
- Issued by
- NWS State College, PA
County Cambria County, PA
The radar
The State College radar (KCCX), 64 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WWUS81 KCTP 012018
SPSCTP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
418 PM EDT WED JUL 1 2009
PAZ024-012045-
CAMBRIA PA-
418 PM EDT WED JUL 1 2009
...A STRONG THUNDERSTORM WILL AFFECT EASTERN CAMBRIA COUNTY...
AT 416 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PORTAGE...
MOVING NORTH AT 15 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND MAY CAUSE MINOR
FLOODING OF ROADS AND POOR DRAINAGE AREAS.
THIS STORM WILL BE NEAR LORETTO AROUND 430 PM AND ASHVILLE AROUND 450
PM.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE 219...
ROUTE 422.
LAT...LON 4071 7867 4065 7843 4063 7845 4061 7844
4055 7848 4052 7854 4047 7854 4045 7856
4037 7856 4035 7860 4040 7878
$$
EXPERIMENTAL
FORECASTER: STEINBUGLWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 1, 3:58 PM EDT, 20 minutes earlier.
Area forecast discussion, Jul 1, 3:58 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 358 PM EDT WED JUL 1 2009 .SYNOPSIS... A PERSISTENT UPPER LEVEL LOW OVER THE GREAT LAKES WILL KEEP UNSETTLED WEATHER IN THE FORECAST THROUGH FRIDAY. THE MOST NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR LATE THIS AFTERNOON...THROUGH THURSDAY AFTERNOON. A SEVERAL DAY STRING OF DRY...PLEASANT WEATHER WITH COMFORTABLE HUMIDITY WILL OCCUR THROUGHOUT THE UPCOMING HOLIDAY WEEKEND. THE TEMPERATURES WILL REMAIN AT...OR JUST A FEW DEGREES BELOW NORMALS INTO NEXT WEEK. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... ANOTHER CONVECTIVELY ACTIVE LATE AFTERNOON SHAPING UP ACROSS THE CWA...THANKS TO A SEVERAL HOUR PERIOD OF SUNSHINE ACROSS CENTRAL AND ERN PENN - WITHIN A POOL OF SLIGHTLY ANOMALOUS COLD MID/UPPER LEVEL TEMPS (-14C AT 500 MB AND +2-3C AT 700 MB). A POTENT MID/UPR LEVEL VORT WAS LOCATED NEAR KHTS AT MID AFTERNOON AND WILL TRACK EAST NORTHEAST...TO THE LOWER SUSQUEHANNA VALLEY TONIGHT. THE LEFT EXIT REGION OF THE ASSOCIATED JET-LET IS POISED TO PROVIDE LARGE SCALE LIFT TO THE ALREADY UNSTABLE AIRMASS THAT WILL RAMP UP MUCAPES INTO THE 1200-2000 J/KG ACROSS THE FAR SOUTHERN ZONES AND LOWER SUSQ VALLEY. 88D INDICATING ISOLATED TSRA - STRENGTHENING ACROSS THE SOUTHERN HALF OF THE CWA ATTM. A FEW ACROSS THE LAURELS HAVE RECENTLY TRIGGERED OUR SCAN SOFTWARE ALARMS WITH 0.25-0.50 HAIL. EXPECT THESE SHOWERS/STORMS TO GRADUALLY INTENSIFY AS THEY HEAD EAST INTO THE MORE UNSTABLE AIRMASS. WILL MAINTAIN THE ENHANCED WORDING FOR ISOLATED SVR HAIL/DAMAGING WIND GUSTS ACROSS THE REGION NEAR AND TO THE SE OF INTERSTATE 81. LARGE HAIL AND HIGHLY LOCALIZED DOWNBURST WIND DAMAGE WILL BE THE MAIN SEVERE WEATHER THREAT....HOWEVER THE 12Z NAM AND 18Z RUC DOES SHOW A FEW POCKETS OF 0-1KM AGL EHI POKING UP TO AROUND 1M2/S2 NEAR KTHV AND KLNS LATE TODAY (23Z-02Z) VIA A NEAR SFC EAST TO SE WIND...BENEATH A SOUTHERLY 15 KT 850 MB FLOW. SO...A FEW OF THE STRONGER/DEEPER UPDRAFTS NEAR AND TO THE SE OF INTERSTATE 81 COULD CONTAIN WEAK TO MODERATE ROTATION...AND PRODUCE HAIL UP TO 1 INCH IN DIAMETER FOR CAPES AROUND 2000 J/KG. TEMPS LATE TODAY WILL RANGE FROM THE MID/UPR 60S ACROSS THE NRN AND WESTERN MTNS...TO AROUND 80 ACROSS OUR SERN ZONES. SHORT RANGE...12Z OPERATIONAL MODELS/SREF DISAGREE ON THE QPF TO THE NORTH OF THE SFC CYCLOGENESIS (1005-1007 MB) FROM NEAR KDCA TO THE DELMARVA REGION. WILL GO WITH A BLEND OF THE MUCH HEAVIER NAM QPF (LOCALLY AS HIGH AS 1-2 INCHES ACROSS THE CENTRAL ZONES AND SUSQ VALLEY)...AND LIGHTER GFS/MEAN 09Z SREF VALUES. RAIN PATTERN SHOULD BECOME WIDESPREAD AND STRATIFORM AFTER 03Z TONIGHT...THOUGH THE RELATIVELY STRONG LARGE SCALE LIFT AND ELEVATED CAPE WILL EMBED SOME SCATTERED TSRA. SEVERAL OR MORE 09Z SREF PLUMES SHOW ANYWHERE FROM 2-5 TENTHS OF QPF OVERNIGHT TONIGHT...WITH LOCALLY HIGHER AMOUNTS OF OVER 0.75. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... NUMEROUS SHOWERS OR EVEN SOME STEADY RAIN SHOULD BE ONGOING THURSDAY MORNING ACROSS OUR NE ZONES AS THE AFOREMENTIONED UPPER SHORT WAVE LIFTS NE AND SPINS UP A SFC LOW ACROSS THE DELAWARE VALLEY. ADDITIONAL/ALBEIT WEAKER SHORT WAVES ALOFT WILL PASS EAST ACROSS THE REGION EVERY SEVERAL HOURS INTO FRIDAY AS THE UPPER LOW SITS AND SPINS OVER LK HURON AND SRN ONTARIO. THE LOW WILL ONLY SLOWLY FILL/DRIFT EAST OF THE REGION AS THE HOLIDAY WEEKEND APPROACHES. DAILY SHRA/TSRA WILL BECOME LESS PREVALENT/WIDESPREAD AS EACH NEW DAY COMES. 12 HOUR QPF THURSDAY SHOULD AVERAGE 0.25-0.35. MAX TEMPS THURSDAY SHOULD BE A A FEW DEG F COOLER DUE TO MORE CLOUD COVER AND A FEW DEG C OF COOLING ALOFT. SHOWERS WILL DIMINISH AND BECOME CONFINED MAINLY TO THE NW MTNS THURSDAY NIGHT. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... THE LATEST MODEL AND ENSEMBLE GUID SUGGESTS A TRANSITION FROM THE PERSISTENT BROAD CYC FLOW -- TO A MORE PROGRESSIVE WEST TO NORTHWEST FLOW REGIME BY THE WEEKEND. THE MAIN NEGATIVE HEIGHT ANOMALY IS FCST TO EJECT NEWD AWAY FROM THE NEW ENGLAND COAST BY DY4 /SUN/. COLDER THAN NORMAL 700MB TEMPS AND 500MB HEIGHTS WILL STILL SUPPORT SCT DIURNAL SHOWERS AND ISOLD THUNDERSTORMS ON FRIDAY. ATTM...SAT /JULY 4TH/ LOOKS DRY AS AN AREA OF HIGH PRES NOSES INBTWN THE DEPARTING/STACKED LOW OVER MAINE AND A DEVELOPING CYC OVR THE SRN PLAINS. HOWEVER...PREDICTABILITY IN THE FAST FLOW ALOFT IS TYPICALLY PROBLEMATIC AS SMALLER SCALE DISTURBANCES AND ASSOC WEAK SFC FNTS/TROUGHS TRANSLATE SEWD FROM THE GRT LKS. THEREFORE DESPITE THE DRY FCST FOR INDEPENDENCE DAY...OVERALL CONFIDENCE IS AVERAGE. HPC PROGS SHOW THE SRN PLAINS LOW SLIDING EWD THROUGH THE TN VLY TWD THE VA TIDEWATER BY EARLY NEXT WEEK. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... WIDESPREAD VFR CONDITIONS ARE EXPECTED TO START OFF THE LATE AFTERNOON PERIOD...BUT AS AFTERNOON CONVECTIVE SHOWERS AND STORMS FIRE IN THE NEXT FEW HOURS...THERE IS A CHANCE THAT A FEW SITES WILL TEMPORARILY DROP TO MVFR. KMDT HAS THE GREATEST CHANCE OF DROPPING TO IFR OR BELOW AS THERE IS A CHANCE FOR STRONG STORMS...THE INCLUSION OF SMALL HAIL IN THE TEMPO GROUP REFLECTS THIS. ONCE THE SHOWERS MOVE OUT...EXPECT VFR CONDITIONS TO RETURN TONIGHT...THEN CIGS AND VIS WILL DROP AS PATCHY FOG DEVELOPS AND THICKENS TO DROP CONDITIONS TO MVFR AND PERHAPS EVEN IFR OVERNIGHT. TOMORROW LOOKS VERY SIMILAR IF NOT SLIGHTLY BETTER THAN TODAY...WITH MVFR EARLY ON WITH LOW CIGS AND VIS...THEN IMPROVING TO VFR BY THE AFTERNOON. SHOWERS AND THUNDERSTORMS ARE LIKELY TOMORROW AS WELL...CAUSING TEMPORARY MVFR CONDITIONS ONCE AGAIN. OUTLOOK... FRI...MAINLY VFR...BUT MVFR EARLY. SAT...VFR. SUN...VFR. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DANGELO/LAMBERT NEAR TERM...LAMBERT SHORT TERM...LAMBERT LONG TERM...STEINBUGL AVIATION...DICKEY
Hazardous weather outlook, Jul 1, 11:42 AM EDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1142 AM EDT WED JUL 1 2009 PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-049- 050-021545- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN- SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER- 1142 AM EDT WED JUL 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ036-051>053-056>059-063>066-021545- FRANKLIN-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL- LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 1142 AM EDT WED JUL 1 2009 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THE EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THE EVENING. A FEW STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE EVENING. STEINBUGL/LAMBERT
In the hours before
Special weather statement, Jul 1, 2:31 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
231 PM EDT WED JUL 1 2009
PAZ033-011915-
SOMERSET PA-
231 PM EDT WED JUL 1 2009
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AND NORTHWESTERN
SOMERSET COUNTY THROUGH 315 PM EDT...
AT 229 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF
SOMERSET OR NEAR SEVEN SPRINGS...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL PASS NEAR OR SEVERAL MILES TO THE NORTH OF SOMERSET
AROUND 310 PM AND AFFECT ACOSTA AROUND 315 PM.
THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 100
AND 113.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
219.
LAT...LON 4008 7928 4011 7923 4012 7919 4016 7917
4018 7914 4020 7913 4026 7899 4004 7886
3991 7938 3993 7939
EXPERIMENTAL
FORECASTER: LAMBERTSpecial weather statement, Jul 1, 4:18 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
418 PM EDT WED JUL 1 2009
PAZ024-012045-
CAMBRIA PA-
418 PM EDT WED JUL 1 2009
...A STRONG THUNDERSTORM WILL AFFECT EASTERN CAMBRIA COUNTY...
AT 416 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PORTAGE...
MOVING NORTH AT 15 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND MAY CAUSE MINOR
FLOODING OF ROADS AND POOR DRAINAGE AREAS.
THIS STORM WILL BE NEAR LORETTO AROUND 430 PM AND ASHVILLE AROUND 450
PM.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE 219...
ROUTE 422.
LAT...LON 4071 7867 4065 7843 4063 7845 4061 7844
4055 7848 4052 7854 4047 7854 4045 7856
4037 7856 4035 7860 4040 7878
EXPERIMENTAL
FORECASTER: STEINBUGLThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 2:31 PM EDT | Special Weather Statement | CTP | Somerset | 44 min |
| Jul 1, 5:05 PM EDT | Special Weather Statement | CTP | Centre | 25 min |
| Jul 1, 5:31 PM EDT | Special Weather Statement | CTP | Perry | 44 min |
| Jul 1, 6:30 PM EDT | Special Weather Statement | CTP | Bedford | 30 min |
| Jul 1, 7:16 PM EDT | Areal Flood Advisory | CTP | Bedford | 119 min |
Nearby
Special Weather Statements in Pennsylvania, 2009Every special weather statement in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.